Alert archive / Alabama / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Feb 24, 2024, 2:51 AM CST for 31 counties in Alabama. It took effect at Feb 24, 2024, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2024, 2:51 AM CST (08:51 UTC)
- In effect from
- Feb 24, 2024, 12:00 PM CST
- Expired
- Feb 24, 2024, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
All 31 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2191 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158 WWUS84 KBMX 240851 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 251 AM CST Sat Feb 24 2024 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND SOUTH OF INTERSTATE 20... ALZ019-021>050-241900- /O.NEW.KBMX.FW.W.0001.240224T1800Z-240225T0100Z/ Calhoun-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 251 AM CST Sat Feb 24 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 20... * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 TO 25 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
615 WWUS84 KBMX 241806 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 1206 PM CST Sat Feb 24 2024 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND SOUTH OF INTERSTATE 20... ALZ019-021>050-250100- /O.CON.KBMX.FW.W.0001.000000T0000Z-240225T0100Z/ Calhoun-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 1206 PM CST Sat Feb 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 20... * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 24, 2:35 AM CST, 16 minutes earlier.
Area forecast discussion, Feb 24, 2:35 AM CST, 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 235 AM CST Sat Feb 24 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Sunday) Issued at 203 AM CST SAT FEB 24 2024 Weather conditions today will be similar to yesterday, just slightly cooler across north Alabama as a cold front pushes southward through Central Alabama. The air mass will remain too dry for any showers today, but expect some cumulus clouds with the passage of the cold front. Breezy conditions again today with west to northwest surface winds increasing to 15-25 mph and gusty. The winds will diminish quickly by sunset. Colder tonight due to winds becoming calm in the evening and dry conditions. Lows Sunday morning will be in the low to mid 30s in most locations, with upper 20s across the northeast counties. Abundant sunshine on Sunday with less wind and highs ranging from the middle 60s northeast to lower 70s southwest. 58/rose && .LONG TERM... (Sunday night through next Friday) Issued at 203 AM CST SAT FEB 24 2024 A mostly zonal flow pattern is expected for Monday and Tuesday as a low-amplitude subtropical ridge shifts eastward across the Gulf States. This will contribute to very warm southwesterly low-level flow and temperatures reaching well into the 70s on both Monday and Tuesday. A few locations could reach 80 degrees on Tuesday afternoon. Moisture will also be on the increase as low pressure develops across the Plains and shifts eastward ahead of a strong shortwave trough. Across Alabama, height falls are expected to be rather weak Tuesday night into Wednesday as the trough brushes by to the north. With mid and upper-level support shifting away from Alabama, severe storms are not expected as the cold front moves across our forecast area. Currently we are anticipating a band of showers and a few embedded thunderstorms focused along and behind the front on Wednesday. A much cooler airmass will move into the region on Thursday in the midst of a brief break between weather systems. The next shortwave may arrive on Friday within the subtropical jet, producing an easterly wedge of cool air as rain overspreads the region. 87/Grantham && .AVIATION... (06Z TAFS) Issued at 1032 PM CST FRI FEB 23 2024 The terminal forecast will be VFR at all sites. The longwave trough eventually moves east of the area on Saturday. This will push a cold front through central Alabama Saturday afternoon. Winds have been slightly higher late this evening at 7-10kts, but will gradually fall to around 5kts by sunrise. Winds will pick back up between 15-17z and become gusty out or the west northwest. Sustained winds will be 10-14kts with some gusts 20-25kts. 75 && .FIRE WEATHER... Breezy conditions expected today with RH values falling to 20-25 percent this afternoon, mainly along and south of I-20. 20 ft winds will be mainly from the west this morning at 8-12 mph, becoming northwest 15-20 mph this afternoon. A red flag warning will be issued for areas along and south of I-20 for today due to the low RH values and elevated wind speeds. North of I-20, cooler temperatures will keep RH values above 25 percent, but 20 foot winds of 15-20 mph will still produce conditions favorable for fire spread. The winds will subside quickly near sunset. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 28 65 45 / 0 0 0 0 Anniston 64 30 67 44 / 0 0 0 0 Birmingham 65 33 68 47 / 0 0 0 0 Tuscaloosa 68 35 70 46 / 0 0 0 0 Calera 66 34 68 45 / 0 0 0 0 Auburn 67 34 65 43 / 0 0 0 0 Montgomery 71 35 69 44 / 0 0 0 0 Troy 72 37 71 45 / 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM CST this evening for the following counties: Autauga-Barbour-Bibb-Bullock-Calhoun- Chambers-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Greene-Hale- Jefferson-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pickens- Pike-Randolph-Russell-Shelby-St. Clair-Sumter-Talladega- Tallapoosa-Tuscaloosa. && SHORT TERM...58/rose LONG TERM....87/Grantham AVIATION...75
Hazardous weather outlook, Feb 23, 7:32 AM CST, 19 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 732 AM CST Fri Feb 23 2024 ALZ011>015-017>050-241645- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 732 AM CST Fri Feb 23 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Red Flag Warnings in Alabama, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.